Virginia, 2021Flash Flooding and Flood in Virginia, August 16, 2021
August 16, 2021 · NWS AKQ · 10 events in 5 counties and zones
Scattered thunderstorms along a frontal boundary produced heavy rain which caused flooding and flash flooding across portions of central and southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms along a frontal boundary produced heavy rain which caused flooding and flash flooding across portions of central and southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 16, 3:05 AM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 16, 3:05 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
405 AM EDT Mon Aug 16 2021
.SYNOPSIS...
Several rounds of heavy rain moves across the area for much of
the early part of the week. Remnants of Tropical Storm Fred
will track just to the west of the area Tuesday as high pressure
sits along the coast.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Monday...
Stalled frontal boundary continues to washout across northern VA
and MD. Moisture continues to stream in from the south-
southwest from the Atlantic Ocean and Gulf of Mexico. Showers
and isolated thunderstorms have already developed across the
areas early this morning. Showers and storms will continue to
develop and move across the area into this afternoon. Heavy rain
and localized flash flooding continues to be a threat through
this evening. Especially in urban areas and in areas that have
seen heavy rain the past few days. WPC has placed the Middle
Peninsula, Northern Neck, and western portions of the Eastern
Shore in a Slight Risk for excessive rainfall, and the rest of
the area in a Marginal Risk. Pops area 50-70%, and 40-50% along
the coast.
High temperatures will be in the upper 80s for the southern
portion of the area, and lower 80s north. Overnight lows will
be around 70.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 400 AM EDT Monday...
Localized flash flooding will continue to be a threat for
portions of the area Tuesday and Wednesday.
Tuesday is now expected to be slightly drier than previously
thought. The moisture from Tropical Storm Fred will be tracking
west of the area (along the I-81 corridor) as sfc high pressure
sits along the coast. Pops are less than 20% along the coast
and 30-40% west of I-95. WPC has taken the eastern portion of
our area out of any threat for excessive rainfall for Tuesday,
and Marginal Risk for Richmond and points west. High
temperatures will be in the upper 80s east and mid 80s west.
As the remnants of Fred tracks northeast across northern MD and
central PA, moisture from the south will increase. Pops increase
for Wednesday and Wednesday afternoon, except along the coast.
WPC has place the central and northern VA in a marginal risk for
excessive rainfall for Wednesday and Wednesday night. Highs
will be in the 80s and lows around 70.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 200 AM EDT Monday...
The the ridge aloft, that has been located over the Southeast
U.S. coast, will slide south then west along the northern gulf
coast. A trough will move south across the Great Lakes and be
situated just north of the area. This will allow for a westerly
flow aloft over the region and allow for a little drying.
However, Afternoon convection each day. Temperatures will be
near normal. Highs will be in the upper 80s and lows around 70.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 200 AM EDT Monday...
Mid to low clouds have developed across the area tonight. In
addition, heavy rain showers have developed and are moving from
southwest to northeast. MVFR and IFR conditions are expected
through the night. With IFR remaining inland and MVFR (and come
VFR) conditions along the coast. CIGs will lift after sunrise
MOnday morning but remain BKN/OVC 040-060 with passing
thunderstorms.
&&
.MARINE...
As of 240 AM EDT Monday...
Latest wx analysis shows a weak quasi-stationary frontal
boundary draped along/just north of the VA-NC border, as high
pressure remains well to our N. Winds are generally E-NE at ~10
kt, with 2-3 ft seas and 1-2 ft waves in the Bay/Sound. Sub-SCA
conditions continue to prevail through much of the week.
Previously referenced front lingers along the coast of SE VA/ern
NC, and slowly edge north as a warm front during the early to
middle part of the week, as the remnants of Fred track well to
our W...with little to no impacts expected over the marine
area.
Winds will generally be SE from today through Tue, with speeds
averaging around 10 kt. Winds become S-SE on Wed, then S-SW by
Thu (perhaps increasing to 10-15 kt). Again, conditions are
likely to remain sub-SCA throughout the period. Seas will
generally be 2-3 ft through much of the week...with 1-2 ft waves
on the Bay.
Maintained a moderate rip risk for the northern beaches today, given
surf heights of 2-3 ft, shore normal flow, and increasing wave
periods with developing SE swell.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM...CP
AVIATION...CP
MARINE...ERI/MAM
Hazardous weather outlook, Aug 16, 4:39 AM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
539 AM EDT Mon Aug 16 2021
MDZ022>024-NCZ012>017-030>032-102-VAZ077-078-081>090-092-093-095>098-
518-520-522>525-170945-
Wicomico-Somerset-Inland Worcester-Northampton-Hertford-Gates-
Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-Northumberland-Lancaster-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Eastern King William-
Eastern King and Queen-Eastern Essex-York-Newport News-
Hampton/Poquoson-
539 AM EDT Mon Aug 16 2021
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Heavy rain today may produce localized flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-100-170945-
Maryland Beaches-Accomack-Northampton-
539 AM EDT Mon Aug 16 2021
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Heavy rain today may produce localized flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021-VAZ048-060>062-064>069-075-076-079-080-509>517-519-521-170945-
Dorchester-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Brunswick-Dinwiddie-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Western King and Queen-Western Essex-
539 AM EDT Mon Aug 16 2021
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, north central Virginia and south
central Virginia.
.DAY ONE...Today and tonight.
Heavy rain today may produce localized flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Additional rounds of heavy rainfall may lead to localized flooding
Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
8 flash flood, 1 flood, 1 heavy rain. Local standard time, as filed.
Flood, Chesterfield
- When
- August 16, 4:55 AM EST to 6:00 AM EST
- Where
- Chesterfield County, 2.14 mi NNE of Walthal to 2.25 mi NNE of Walthal
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.350, -77.390
Ware Bottom Spring Road (Route 898) was closed due to standing water over the roadway.
Flash Flood, Isle of Wight
- When
- August 16, 2:08 PM EST to 4:15 PM EST
- Where
- Isle of Wight County, 0.69 mi N of Rushmere to 1.19 mi S of Rushmere
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.080, -76.670
Lane closures were reported due to standing water on Route 10 near Rushmere.
Flash Flood, Isle of Wight
- When
- August 16, 2:45 PM EST to 4:15 PM EST
- Where
- Isle of Wight County, 0.88 mi NW of Lawson to 1.58 mi NW of Lawson
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.030, -76.630
Lanes were closed on Route 673 near Lawson due to flash flooding.
Flash Flood, Norfolk (C)
- When
- August 16, 3:00 PM EST to 4:10 PM EST
- Where
- Norfolk (C) County, 1.49 mi SSW of Norfolk to 1.71 mi SSW of Norfolk
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.850, -76.280
Flash flooding was reported with some roads impassable.
Flash Flood, Portsmouth (C)
- When
- August 16, 3:00 PM EST to 4:10 PM EST
- Where
- Portsmouth (C) County, 1.77 mi NE of Portsmouth to 1.53 mi NNE of Portsmouth
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.840, -76.310
Flash flooding was reported along London Boulevard.
Heavy Rain, Portsmouth (C)
- When
- August 16, 3:00 PM EST
- Where
- Portsmouth (C) County, 1.38 mi N of Cradock
- Reported by
- Public
- Coordinates
- 36.800, -76.330
Rainfall total of 2.73 inches was reported between 100 pm and 400 pm.
Flash Flood, Chesterfield
- When
- August 16, 4:20 PM EST to 7:15 PM EST
- Where
- Chesterfield County, 3.44 mi SE of Bon Air to 3.19 mi SE of Bon Air
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.490, -77.520
Amster Road, Schloss Road, and Route 687 were flooded and impassable.
Flash Flood, Chesterfield
- When
- August 16, 4:25 PM EST to 7:15 PM EST
- Where
- Chesterfield County, 4.29 mi SSW of Bon Air to 4.18 mi SSW of Bon Air
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.460, -77.590
High water was reported at the intersection of Arrow Point Trail and West Providence Road.
Flash Flood, Henrico
- When
- August 16, 4:30 PM EST to 5:45 PM EST
- Where
- Henrico County, 1.29 mi WNW of Quioccasin to 1.19 mi WNW of Quioccasin
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.610, -77.600
Road was impassable due to flash flooding near the intersection of Gayton Road and Monmouth Drive.
Flash Flood, Henrico
- When
- August 16, 4:30 PM EST to 5:45 PM EST
- Where
- Henrico County, 0.69 mi S of Beverly Hills to 0.29 mi SSE of Beverly Hills
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.590, -77.570
Flooding was reported near Parham Road and Patterson Avenue. Some roads in the area were flooded and impassable.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, August 16 to 17, 20211 death · $13 million · 61 events
- Damaging Winds and High Wind in Montana, August 16, 20211 death · 56 kt wind · 6 events
- Flash Flooding in North Carolina, August 16, 2021$6.0 million · 2 events
- Flash Flooding and Flooding in Arizona, August 16 to 17, 2021$891,000 · 56 kt wind · 17 events
- Tornadoes and Flash Flood in North Carolina, August 16 to 18, 20211 injured · $151,000 · EF0 · 17 events
- Flash Flooding and Dust Storm in Arizona, August 16 to 17, 2021$41,000 · 66 kt wind · 34 events
- Flash Flood and Lightning Strikes in Texas, August 16, 2021$51,000 · 3 events
- Tropical Storm in Georgia, August 16, 2021$33,000 · 11 events
- Tropical Storm and Flash Flood in Alabama, August 16 to 17, 2021$23,000 · 6 events
- High Surf in Hawaii, August 16 to 19, 202120 events
- Marine Tropical Storm in Gulf of Mexico, August 16, 20218 events
- Flood and Hail in Texas, August 16, 20211 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982720, 982691, 982697, 982701, 982707, 982745, 982715, 982717, 982729, 982736.